Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Corpus Christi, TX

March 20, 2005Nueces County, San Patricio County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 20, 2005, 2:42 AM CST for Nueces County, San Patricio County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2005, 2:42 AM CST (08:42 UTC)
Expired
Mar 20, 2005, 3:45 AM CST
In force
63 min
Issued by
NWS Corpus Christi, TX
Area
Counties, with a storm outline in the text

Counties Nueces County, TX, San Patricio County, TX

The radar

The Corpus Christi radar (KCRP), 7 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KCRP 200843
SVRCRP
TXC355-409-200945-
/O.NEW.KCRP.SV.W.0013.050320T0842Z-050320T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
242 AM CST SUN MAR 20 2005

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NUECES COUNTY IN TEXAS
  SAN PATRICIO COUNTY IN TEXAS

* UNTIL 345 AM CST

* AT 238 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
EDROY...OR ABOUT 7 MILES NORTH OF ROBSTOWN...AND MOVING SOUTHEAST   
AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF ODEM BY 245 AM CST
  ROBSTOWN BY 255 AM CST
  TULOSO BY 310 AM CST
  CORPUS CHRISTI BY 320 AM CST
  7 MILES NORTHWEST OF FLOUR BLUFF AND 9 MILES NORTH OF CHAPMAN RANCH
  BY 345 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM ALONG WITH TORRENTIAL 
RAINS WHICH WILL ACCUMULATE TO AS MUCH AS 1 TO 2 INCHES. MOVE 
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 2785 9792 2786 9792 2814 9768 2799 9720
      2793 9715 2780 9721 2787 9728 2784 9734
      2787 9738 2786 9752 2782 9748 2783 9738
      2775 9738 2771 9727 2756 9736 2756 9757

$$

94

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:07 AM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 20, 12:07 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1207 AM CST SUN MAR 20 2005

.UPDATE...REMOVED SEVERE THUNDERSTORM WATCH AS IT HAS EXPIRED.
RETAINED SLIGHT CHANCE POPS OVERNIGHT EXCEPT LOW-END CHANCE POPS FAR
NORTHEAST WITH LINGERING TROPOSPHERIC FORCING. LOWERED TEMPERATURES
IN NORTHEAST ZONES WHERE RAIN-COOLED AIRMASS PREVAILS. ALSO ADJUSTED
WINDS PER GFS OVERNIGHT/SUNDAY MORNING AS WEAK SURFACE
TROUGH/OUTFLOW BOUNDARY WILL DRIFT ACROSS THE AREA THEN DISSIPATE
SUNDAY.

&&

.CRP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

85/UPDATE
Hazardous weather outlook, Mar 19, 5:29 AM CST, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
529 AM CST SAT MAR 19 2005

GMZ230-235-250-255-270-275-TXZ229>234-239>247-200000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
529 AM CST SAT MAR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE RIO GRANDE PLAINS...VICTORIA CROSSROADS AND THE
COASTAL BEND.  SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING...MAINLY EAST OF INTERSTATE 37.  THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT THESE STORMS WILL
ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND DANGEROUS
CLOUD TO GROUND LIGHTNING.  THIS ACTIVITY IS EXPECTED TO END BEFORE
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE ANTICIPATED FOR MONDAY OVER THE COASTAL
BEND AND VICTORIA CROSSROADS REGIONS. ISOLATED THUNDERSTORMS ARE
ANTICIPATED AREAWIDE FOR FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

94/87

In the hours before

Special weather statement, Mar 19, 10:17 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1017 PM CST SAT MAR 19 2005

TXZ230-231-240>244-200420-
DUVAL-JIM WELLS-KLEBERG-LIVE OAK-MCMULLEN-NUECES-SAN PATRICIO-
1017 PM CST SAT MAR 19 2005

SEVERE THUNDERSTORM WATCH NUMBER 54 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

DUVAL...       JIM WELLS...      KLEBERG...     LIVE OAK...
MCMULLEN...    NUECES...         SAN PATRICIO...

SEVERE THUNDERSTORMS HAVE MOVED EAST OF THESE COUNTIES. A
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR
ARANSAS...BEE...CALHOUN...GOLIAD...REFUGIO...AND VICTORIA COUNTIES
UNTIL MIDNIGHT CST.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WARNINGS REGARDING THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Mar 20, 2:31 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
231 AM CST SUN MAR 20 2005

TXZ243>246-200930-
ARANSAS-NUECES-REFUGIO-SAN PATRICIO-
231 AM CST SUN MAR 20 2005

...STRONG THUNDERSTORMS ARE AFFECTING NUECES...REFUGIO AND SAN
PATRICIO COUNTIES...AND WILL MOVE INTO ARANSAS COUNTY.

AT 228 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM EXTENDING FROM NEAR BANQUETTE...TO ODEM...TO
SINTON...TO NEAR REFUGIO...MOVING EAST-SOUTHEAST AT 25 MPH.

RESIDENTS CAN EXPECT DIME SIZE HAIL...WINDS 40 TO 50 MPH AND VERY
HEAVY RAINFALL WITH THESE THUNDERSTORMS.

94

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:23 PM CSTSpecial Marine WarningCRP3 hr
Mar 19, 6:45 PM CSTSevere Thunderstorm WarningCRPJim Wells, San Patricio60 min
Mar 19, 7:29 PM CSTSevere Thunderstorm WarningCRPKleberg, Nueces31 min
Mar 20, 1:25 AM CSTSevere Thunderstorm WarningCRPJim Wells, Live Oak35 min
Mar 20, 1:49 AM CSTSevere Thunderstorm WarningCRPBee, San Patricio41 min
Mar 20, 2:37 AM CSTSpecial Marine WarningCRP113 min
Mar 20, 3:03 AM CSTSevere Thunderstorm WarningCRPAransas, Refugio57 min
Mar 20, 4:04 AM CSTSpecial Marine WarningCRP116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.